Kansas, 2013

Hail and Damaging Winds in Kansas, April 7, 2013

April 7, 2013 · NWS GID · 6 events in 4 counties and zones

This small, short-lived event was the result of two different storms on this Sunday. One storm was an apparent supercell which tracked east along the southern borders of Rooks and Osborne counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$250,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This small, short-lived event was the result of two different storms on this Sunday. One storm was an apparent supercell which tracked east along the southern borders of Rooks and Osborne counties. This storm was responsible for producing several reports of hail, the largest of which was the size of ping pong balls, just south of Plainville. The other severe weather occurred with a short line segment of storms, over Phillips county, that transitioned into a small-scale bow echo. This line of storms headed east across Smith and Jewell counties producing sub-severe hail and isolated wind damage, including estimated winds up to 70 mph. A car port was also blown onto a house near Lebanon.

The tail end of a cold front, associated with a low pressure system crossing the Great Lakes, sagged to the northern Kansas border by late afternoon. Temperatures in the 70s, with dewpoints in the 40s, was not initially conducive to thunderstorms. However, southerly winds drew dewpoints in the low to mid 50s northward. This provided just enough instability to result in thunderstorms over north-central Kansas around mid-afternoon. So, while deep layer shear was supportive of severe thunderstorms (30-40 knots), instability was marginally sufficient with mean layer CAPE ranging from 500 to 1000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 7, 2:34 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 7, 2:34 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT SUN APR 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 334 PM CDT SUN APR 7 2013

MAIN FORECAST CONCERNS WILL BE CHANCES FOR SHOWERS AND
THUNDERSTORMS THIS EVENING AND MONDAY AND TEMPERATURES.

SHOWERS HAVE CONTINUED TO DEVELOP THIS AFTERNOON BUT THERE HAS
BEEN ONLY VERY ISOLATED LIGHTNING AND MOSTLY TO THE WEST OF THE
FORECAST AREA. EXPECT THESE SHOWERS AND ISOLATED THUNDERSTORMS TO
CONTINUE TO MOVE THROUGH THE FORECAST AREA THE REMAINDER OF THE
AFTERNOON INTO THIS EVENING. BY LATE THIS AFTERNOON THE MOST
UNSTABLE CAPE INCREASES TO AROUND 800 J/KG IN NORTH CENTRAL KANSAS
AND FAR SOUTH CENTRAL NEBRASKA. THIS IS ALSO WHERE THERE HAVE BEEN
A FEW BREAKS IN THE CLOUDS AND TEMPERATURES ARE THE WARMEST.
EXPECT THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE
SOUTHERN PART OF THE FORECAST AREA LATE THIS AFTERNOON INTO THIS
EVENING.

DURING THE EVENING THE UPPER WAVE RESPONSIBLE FOR THE SHOWERS AND
THUNDERSTORMS WILL MOVE TO THE EAST AND SHOWERS AND THUNDERSTORMS
WILL BE COMING TO AN END FROM WEST TO EAST ACROSS THE AREA. SKIES
WILL CLEAR OUT BEHIND THE PRECIPITATION AS WELL. TEMPERATURES WILL
CONTINUE TO BE WARM TONIGHT.

AS A LOW PRESSURE SYSTEM DEVELOPS TO THE SOUTHWEST OF THE AREA
THERE WILL BE SOUTH WINDS ACROSS THE AREA MONDAY. THIS WILL BRING
IN A GOOD FETCH OF MOISTURE FROM THE SOUTH/SOUTHEAST. EXPECT
CLOUDS TO INCREASE DURING THE DAY. TEMPERATURES WILL BE WARM WITH
THE SOUTH WINDS. MODELS ARE KEEPING THE PRECIPITATION FOR MONDAY
FURTHER TO THE WEST. HAVE KEPT THE MORNING DRY AND BROUGHT
PRECIPITATION INTO THE AREA DURING THE AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 334 PM CDT SUN APR 7 2013

THE LONG TERM FORECAST PERIOD IS STILL EXPECTED TO START OFF
ACTIVE AS A MID LEVEL LOW MOVES INTO THE SOUTHWESTERN CONUS.
GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC...ANS SREF-MEAN ALL
SUGGEST THIS MID LEVEL LOW WILL MOVE EAST/NORTHEAST INTO THE
CENTRAL ROCKY MOUNTAIN RANGE ON TUESDAY...AND THEN EAST ACROSS THE
CENTRAL PLAINS AND MID-MISSISSIPPI VALLEY WEDNESDAY INTO THURSDAY.
AT THE SURFACE AN AREA OF CYCLOGENESIS SHOULD BE REALIZED OVER
SOUTHEASTERN COLORADO BY EARLY TUESDAY. THIS SURFACE LOW IS THEN
EXPECTED TO MOVE EAST ACROSS CENTRAL KANSAS DURING THE DAY TUESDAY
AND ON INTO THE MID-MISSISSIPPI VALLEY HEADING INTO TUESDAY NIGHT
AND WEDNESDAY.

OMEGA AHEAD OF THE MID LEVEL LOW...ON THE ORDER OF
5-15-UBAR/S...PER THE NAM AND OPERATIONAL GFS...IS EXPECTED TO
OVERTAKE OUR AREA MONDAY NIGHT INTO TUESDAY MORNING AND THEN
LINGER OVER THE AREA HEADING INTO THE DAY TUESDAY. THE PRIMARY
AXIS OF OMEGA IS THEN EXPECTED TO MOVE EAST/NORTHEAST OUT OF OUR
AREA HEADING INTO TUESDAY NIGHT AS A MID LEVEL DRY INTRUSION ALSO
INFILTRATES OUR AREA FROM THE SOUTHWEST. THAT BEING SAID...AN AXIS
OF MID LEVEL DEFORMATION TO THE WEST/NORTHWEST OF THE MID LEVEL
LOW IS THEN EXPECTED TO SWEEP ACROSS PORTIONS OF OUR CWA TUESDAY
EVENING. THIS AXIS OF DEFORMATION SHOULD THEN PUSH EAST OF OUR
AREA AT SOME POINT ON WEDNESDAY.

THE AFOREMENTIONED OMEGA IS STILL EXPECTED TO PROMOTE
PRECIPITATION PRODUCTION ACROSS MOST ALL OF OUR CWA MONDAY NIGHT
THROUGH MUCH OF TUESDAY AND AS A RESULT...70-90% POPS ARE IN
EXISTENCE ACROSS MUCH OF OUR CWA MONDAY NIGHT INTO TUESDAY
EVENING. NOT SURE HOW WIDESPREAD OR LONG LASTING PRECIPITATION
WILL BE ACROSS THE AREA BEYOND THE DAY TUESDAY AS A RESULT OF THE
MID LEVEL DEFORMATION...BUT WENT AHEAD AND LINGERED ~20% ACROSS
MUCH OF THE CWA THROUGH MUCH OF WEDNESDAY IN CASE THE DEFORMATION
BAND DOES LINGER A TOUCH.

GUIDANCE CONTINUES TO SUGGEST A 50-60KT 850MB JET STREAK WILL
DEVELOP OVER PORTIONS OF OUR AREA MONDAY NIGHT INTO EARLY TUESDAY
MORNING. THE INCREASED LOW LEVEL THERMAL ADVECTION...WORKING IN
CONCERT WITH THE SYNOPTIC-SCALE OMEGA ALREADY IN PLACE...SHOULD
PROMOTE AN EXPANDING PRECIPITATION SHIELD. THAT BEING
SAID...FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE CWA...PER THE
NAM AND OPERATIONAL GFS...NOW SUGGEST A WARMER ELEVATED LAYER
DEVELOPING NEAR 850MB DUE TO THE AFOREMENTIONED LOW LEVEL JET
STREAK. DUE TO THIS INTENSIFYING LOW LEVEL WARM LAYER...IT HAS
BECOME HARD TO FIND A PARCEL ROOTED ANYWHERE WITHIN THE LOWEST 400MB
WHICH WOULD HAVE ENOUGH POTENTIAL INSTABILITY FOR SIGNIFICANT
UPDRAFT PRODUCTION. MEAGER ELEVATED CAPE WILL CERTAINLY STILL BE
AVAILABLE AND WILL KEEP THE THUNDER MENTION GOING IN THE FORECAST
MONDAY NIGHT INTO EARLY TUESDAY MORNING AS A RESULT...BUT OTHER THAN
A FEW LINGERING STRONG STORMS LEFTOVER FROM MONDAY AFTERNOON/EVENING
CONVECTION...AM NOW NOT OVERLY IMPRESSED WITH THE SEVERE THREAT
MONDAY NIGHT INTO TUESDAY MORNING.

GUIDANCE IS IN VERY GOOD AGREEMENT WITH RESPECT TO THE PATH OF
THE SURFACE LOW ACROSS CENTRAL KANSAS DURING THE DAY TUESDAY.
SHOULD THESE SOLUTIONS VERIFY...THE RICHER LOW LEVEL MOISTURE
SHOULD REMAIN SOUTH/SOUTHEAST OF OUR AREA FOR THE MOST PART THUS
LIMITING THE POTENTIAL FOR SEVERE WEATHER ACROSS OUR CWA. THAT
BEING SAID THERE ARE STILL INDICATIONS OF DEEP LAYER MUCAPE VALUES
APPROACHING 1000J/KG ACROSS OUR EXTREME SOUTHEASTERN CWA JUST A
LOW LEVEL BAROCLINIC ZONE IS ALSO CLEARING THE AREA. ASSUMING
ENOUGH LOW LEVEL CONVERGENCE FOR SURFACE-BASED CONVECTION ALONG
THE BAROCLINIC ZONE...SHOULD ALLOW THIS CAPE TO BE UTILIZED AND
WITH 40-50KTS OF DEEP LAYER BULK SHEAR IN PLACE THE THREAT FOR
SEVERE WEATHER ACROSS OUR EXTREME SOUTHEASTERN CWA REMAINS FOR
LATE TUESDAY AFTERNOON INTO TUESDAY EVENING. WILL CONTINUE SUCH
WORDING IN THE HWO AS A RESULT.

STARTING TUESDAY...BUT REALLY INTO TUESDAY NIGHT AND THE DAY
WEDNESDAY...FORECAST PROXIMITY SOUNDINGS SUGGEST THE LOWER
TROPOSPHERE WILL BECOME COOL ENOUGH FOR SNOW PRODUCTION...STARTING
ACROSS OUR NORTHWEST BUT THEN WORKING SOUTHEAST AS A COOLER LOW
LEVEL AIRMASS INFILTRATES ON THE HEELS OF THE PASSING LOW LEVEL
BAROCLINIC ZONE. WENT AHEAD AND CONTINUED SNOW WORDING IN THE
FORECAST AS A RESULT...PRIMARILY FOR TUESDAY NIGHT INTO WEDNESDAY
MORNING. DUE TO THE LIGHT NATURE OF THE PRECIPITATION AND WARM
SURFACE TEMPERATURES...LITTLE IN THE WAY OF SNOW ACCUMULATION IS
CURRENTLY EXPECTED. THAT BEING SAID...IT IS NOT OUT OF THE REALM OF
POSSIBILITIES THAT ~0.5" COULD BE REALIZED ON GRASSY SURFACES ACROSS
OUR NORTHWESTERN CWA. FINALLY...IT IS WORTH NOTING THAT FORECAST
PROXIMITY SOUNDINGS ALSO SUGGEST A PERIOD OF SLEET OR PERHAPS
FREEZING RAIN ACROSS OUR NORTH/NORTHWEST ON TUESDAY. THE SOUNDINGS
SUGGEST SLEET IS THE BETTER BET AND THUS WENT WITH SLEET WORDING IN
THE FORECAST...BUT SOMETHING FOR FUTURE SHIFTS TO CONTINUE
MONITORING.

THE OTHER BIG STORY WITH THIS UPCOMING STORM SYSTEM IS THE
POTENTIAL FOR A STRONG SURFACE WIND POST-FROPA DURING THE DAY
TUESDAY. MAV/GFS GUIDANCE IS VERY ROBUST WITH RESPECT TO THE WIND
SPEED...SUGGESTING A SUSTAINED WIND OF ~30KTS WILL BE REALIZED
ACROSS THE NORTHWESTERN-HALF OF OUR CWA AROUND SUNRISE
TUESDAY...FOLLOWED BY A ~25KT SUSTAINED WIND ACROSS MUCH OF THE
CWA BEHIND THE FRONT THROUGH THE REMAINDER OF TUESDAY. MET/NAM
GUIDANCE ON THE OTHER HAND IS NOT NEARLY AS INTENSE...SUGGESTING A
20-25KT WIND FOR THE MOST PART FOR LOCATIONS BEHIND THE FRONT.
AWFULLY HARD TO IGNORE THE MAV/GFS GUIDANCE SO FOR THE
FORECAST...OPTED TO TAKE A BLEND OF MAV/GFS AND MET/NAM GUIDANCE
WHICH PROVIDES A ~24KT WIND TO NORTHWESTERN HALF OF THE AREA
THROUGH MUCH OF TUESDAY. THIS IS SOMETHING FUTURE SHIFTS WILL NEED
TO MONITOR CLOSELY AS A WIND ADVISORY IS CERTAINLY POSSIBLE
TUESDAY. WILL GO AHEAD AND MENTION THE STRONG WIND...ALBEIT
CURRENTLY FORECAST JUST BELOW WIND ADVISORY CRITERIA...IN THE HWO.

AN OVERALL LACK IN KINEMATIC FORCING SHOULD PRESENT DRY
CONDITIONS TO OUR AREA THURSDAY THROUGH FRIDAY NIGHT. BEGINNING
SATURDAY THERE ARE INDICATIONS OF A MID LEVEL SHORT WAVE MOVING
ACROSS PORTIONS OF THE REGION WHICH MAY BRING PRECIPITATION TO THE
AREA SATURDAY AND SUNDAY. ALLBLEND PROVIDED 20-30% POPS TO MUCH OF
THE AREA FOR NEXT WEEKEND AND THESE POPS WERE LEFT UNCHANGED.

TOUGH TEMPERATURE FORECAST FOR TUESDAY AS THE PASSAGE OF THE LOW
LEVEL BAROCLINIC ZONE WILL LIKELY BRING A WIDE RANGE OF
TEMPERATURES TO THE AREA. CURRENT FORECAST CALLS FOR 30S ACROSS OUR
NORTHWEST AND 60S ACROSS OUR SOUTHEAST...BUT THESE WOULD EASILY NEED
ADJUSTED BASED ON THE TIMING OF THE BAROCLINIC ZONE. LOW LEVEL COLD
AIR ADVECTION WILL THEN PROMOTE A COOLING TREND WEDNESDAY...WITH A
WARMING TREND THEN EXPECTED THURSDAY THROUGH THE END OF THE LONG
TERM FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1210 PM CDT SUN APR 7 2013

SHOWERS HAVE DEVELOPED AND ARE MOVING TOWARD THE EAST THIS
AFTERNOON. THERE MAY BE A FEW AROUND EARLY THIS AFTERNOON BUT THE
MOST OF THEM WILL BE LATER THIS AFTERNOON AND TOWARD EVENING. ONCE
THE SHOWERS COME TO AN END THE CLOUDS WILL DIMINISH AS WELL DURING
THE EVENING. EXPECT VFR CONDITIONS THROUGH THE PERIOD. WINDS ARE A
BIT TRICKY WITH FAIRLY LIGHT WINDS DIRECTIONS ARE VARIABLE AND ARE
EVEN MORE SO WHERE THERE ARE A FEW SHOWERS AROUND. TRIED TO PICK
THE MOST LIKELY DIRECTION...BUT WITH LIGHT WINDS EXPECT SOME
VARIABILITY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...BRYANT
AVIATION...JCB
Hazardous weather outlook, Apr 7, 4:40 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT SUN APR 7 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
082245-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
540 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH ABOUT
MIDNIGHT...PRIMARILY ACROSS PORTIONS OF NORTH CENTRAL KANSAS. HAIL
TO THE SIZE OF QUARTERS AND BRIEF THUNDERSTORM WIND GUSTS TO
AROUND 60 MPH WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
MONDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS
AND PORTIONS OF SOUTH CENTRAL NEBRASKA...PRIMARILY SOUTH OF
I-80...LATE MONDAY AFTERNOON INTO MONDAY EVENING. HAIL TO THE SIZE
OF QUARTERS...THUNDERSTORM WIND GUSTS TO AROUND 60 MPH...AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE SHOULD SEVERE WEATHER BE
REALIZED ON MONDAY.

ISOLATED SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY
AFTERNOON AND EVENING...PRIMARILY ALONG AND SOUTHEAST OF A LINE
FROM GENEVA NEBRASKA TO OSBORNE KANSAS. HAIL TO THE SIZE OF
QUARTERS...BRIEF THUNDERSTORM WIND GUSTS TO AROUND 60 MPH...AND
PERHAPS AN ISOLATED TORNADO WILL ALL BE POSSIBLE SHOULD SEVERE
WEATHER BE REALIZED.

A STRONG NORTH WIND...SUSTAINED AT 25 TO NEAR 30 MPH WITH LOCALLY
HIGHER GUSTS...WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA ON
TUESDAY.

A PERIOD OF SLEET WILL BE POSSIBLE DURING THE DAY
TUESDAY...PRIMARILY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA
ALONG AND NORTHWEST OF A LINE FROM ELWOOD TO GREELEY. ISOLATED
SLICK SPOTS ON AREA ROADWAYS MAY RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM CDT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 7, 2:06 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT SUN APR 7 2013

NEZ072-082-083-072045-
FURNAS NE-GOSPER NE-HARLAN NE-
306 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARLAN...
SOUTHEASTERN GOSPER AND FURNAS COUNTIES UNTIL 345 PM CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILSONVILLE...OR 24 MILES NORTH OF NORTON...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLBROOK...
  ARAPAHOE...
  EDISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4053 9982 4038 9964 4035 9964 4035 9960
      4030 9954 4007 10005 4018 10018
TIME...MOT...LOC 2006Z 226DEG 28KT 4019 10002

JCB
Special weather statement, Apr 7, 3:01 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT SUN APR 7 2013

NEZ082-072145-
FURNAS NE-
401 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 445 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LEBANON...OR 17 MILES
NORTHWEST OF NORTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  HENDLEY...
  BEAVER CITY...
  HOLLINGER...
  EDISON...
  ARAPAHOE...
  OXFORD...

LAT...LON 4034 9991 4034 9963 4000 9963 3999 10008
      4000 10019 4000 10020 4008 10020
TIME...MOT...LOC 2101Z 229DEG 25KT 3998 10015

ROSSI
Special weather statement, Apr 7, 4:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
504 PM CDT SUN APR 7 2013

KSZ017-072245-
ROOKS KS-
504 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 545 PM CDT...

AT 459 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 2 MILES
SOUTH OF PALCO...OR 22 MILES SOUTHEAST OF HILL CITY...PRODUCING PEA
SIZE HAIL AND HEAVY RAIN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ZURICH...
  PLAINVILLE...
  CODELL...
  STOCKTON...

LAT...LON 3913 9961 3922 9961 3947 9923 3921 9906
      3913 9928 3913 9960
TIME...MOT...LOC 2203Z 230DEG 26KT 3915 9952

ROSSI
Special weather statement, Apr 7, 4:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
516 PM CDT SUN APR 7 2013

NEZ074-084-072300-
FRANKLIN NE-KEARNEY NE-
516 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNEY AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 600 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
OUTFLOW FROM A STRONG THUNDERSTORM NEAR HILDRETH...OR 22 MILES EAST
OF HOLDREGE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED AHEAD OF THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORMAN...

LAT...LON 4059 9873 4035 9873 4025 9897 4038 9913
TIME...MOT...LOC 2216Z 230DEG 26KT 4038 9895

ROSSI

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rooks

When
April 7, 4:45 PM CST
Where
Rooks County, 2 mi SSW of Plainville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.203, -99.314

Hail, Rooks

When
April 7, 4:48 PM CST
Where
Rooks County, 2 mi SSW of Plainville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.203, -99.314

Quarter size hail was mixed with smaller hail.

Hail, Rooks

When
April 7, 4:48 PM CST
Where
Rooks County, 4 mi SW of Plainville
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.189, -99.353

This report was a public report, relayed by the emergency manager. The ping pong size hail occurred along with 1.5 inches of rain and the hail was 6 inches deep.

Hail, Mitchell

When
April 7, 5:58 PM CST
Where
Mitchell County, 1 mi S of Scottsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.516, -97.950

Nickel size hail covered the roadways near the intersection of roads 340 and D.

Thunderstorm Wind, Smith

When
April 7, 6:14 PM CST
Where
Smith County, 0.87 mi SW of Lebanon
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
39.810, -98.560

A car port was blown on top of a house.

Thunderstorm Wind, Jewell

When
April 7, 6:15 PM CST
Where
Jewell County, 1 mi S of Burr Oak
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.855, -98.300

Blowing dust and zero visibility occurred along with the wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441621, 441622, 441624, 441625, 441629, 441638.